Is It Safe to Combine Warfarin and Glucosamine?

Emma Lloyd
Emma Lloyd
Combining glucosamine with warfarin can be dangerous.
Combining glucosamine with warfarin can be dangerous.

The substances warfarin and glucosamine are taken for two very different health conditions, but when taken together they can produce potentially dangerous effects. A person who has been prescribed warfarin must take care to inform his or her doctor when considering a glucosamine supplement. This can be extremely important, because warfarin and glucosamine can interact to heighten the effects of the warfarin, increasing the risk of dangerous levels of bleeding.

Glucosamine, also known as chitosamine, is a natural substance present in shellfish, bone marrow, and bones. Commercial preparations of glucosamine are usually derived from marine crustaceans. It is considered to be a dietary supplement, and is most often used as an arthritis treatment. This is due to the fact that it is a biological precursor for glycosaminoglycan, a type of molecule which is found in joint cartilage. Glucosamine has been approved for medical use in some, but not all, countries. This dietary supplement has no known side effects and few known interactions with drugs and supplements.

While there is little information about the way glucosamine interacts with medications, one interaction which has come to light is that which occurs between warfarin and glucosamine. Warfarin is a medication which is used in the treatment of blood clots, and is also prescribed for people who are at risk of blood clots, stroke, or heart attack. This drug works by inhibiting the production of blood proteins that promote clotting. People who take warfarin are at risk of increased bleeding, especially if they have cancer, high blood pressure, or a blood disorder.

One of the first medical studies which reported interactions between warfarin and glucosamine was published in 2008 by Dr. James Knudsen and Dr. Gerald Sokol. This study noted that patients who took both substances had an international normalized ratio (INR). The INR is a standardized measurement of a patient's prothrombin time, which represents how long it takes for blood to clot. Those who take glucosamine in addition to warfarin tend to have an increased INR, which means their blood takes longer to clot, and they can have an increased risk of prolonged or serious bleeding.

Both of these medications are used more often by the elderly, and therefore seniors are more at risk of being affected by warfarin and glucosamine drug interactions. In the study mentioned above, the authors suggest that those taking warfarin take care to avoid using glucosamine supplements, and ingesting food and drink supplemented with glucosamine. Anyone who wishes to continue using glucosamine should be monitored closely by his or her doctor for changes in the INR.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Combining glucosamine with warfarin can be dangerous.
      Combining glucosamine with warfarin can be dangerous.